Search
  • Aldrin V. Gomes

Acetaminophen: Use with Caution


What do some of our most common first-line defenses against fevers, headaches, and other mild pains - including Tylenol, Excedrin, and Dayquil, and more - all have in common? They contain acetaminophen as one of their primary active ingredients, and perhaps more importantly, are often available over-the-counter for sale in unrestricted amounts in various types of stores in the US. Being readily available, many assume that acetaminophen-containing drugs are safe and harbor little risk, but recent experimental data suggests that this may not be the case.

Acetaminophen overdose is responsible for causing 57% of acute liver failure cases in the US and 47% in the UK (Possamai et al., 2013), with over 40,000 individuals overdosing in England and Wales (Gunnell et al., 2000). Among the youth, or specifically 8-19 year olds, acetaminophen’s widespread availability makes it the most common drug for intentional overdose as well as the most common drug to cause acute liver failure (Gunnell et al., 2000; Gilley et al., 2020). Adolescents often do not realize the lethal consequences when treatment is delayed, which is an especially unfortunate when the actual intent to die is low.

Hepatotoxicity (toxicity of the liver) due to acetaminophen has been attributed mainly to cell apoptosis (cell-programmed death), but other evidence suggests that this may not be the only or even main mechanism (Jaeschke et al., 2018; McGill and Jaeschke, 2013). Apoptosis is characterized by “cell shrinkage, chromatin condensation/margination, nuclear fragmentation, membrane blebbing, and the breakdown of the cell into apoptotic bodies''; however, cell deaths caused by acetaminophen are characterized by “swelling, karyolysis, cell contents release and inflammation” - very different morphological effects that are more consistent with cell necrosis, or non-programmed cell death (Jaeschke et al., 2018). Researchers in another study investigated the levels of M30 (a marker for apoptosis) and M65 (a marker for necrosis), and found that M30 levels were elevated immediately after acetaminophen overdose (McGill and Jaeschke, 2013). Therefore, it is possible that apoptosis occurs in early phases of acetaminophen overdose, and necrosis occurs in later phases. Of special note, higher M30 levels at admission to hospital correlated with higher rates of death or necessity of liver transplantation in their study, although this contrasted with earlier studies (Bechmann et al., 2010; McGill and Jaeschke, 2013). These results suggest that acetaminophen causes both autophagy and necrosis in liver cells.

While the dangers of high amounts of acetaminophen are clear, the question remains: does lower doses of acetaminophen within the recommended range cause damaging side effects? In general, 3-4 grams of acetaminophen is the upper limit of what is recommended (University of Michigan Health, https://www.uofmhealth.org/health-library/sid41443). When researchers at the University of North Carolina, Chapel Hill were determining liver toxicity of a narcotic drug combined with acetaminophen, they found that the levels of a certain liver enzyme, serum alanine aminotransferase (ALT), was noticeably elevated overall within their sample of 145 adults (males and females from 18-45 years old). Maximum ALT levels of three times the normal upper limit were found in 31% to 44% of subjects receiving acetaminophen either by itself or with an opioid. High levels of ALT are associated with higher health risk for the liver (Watkins 2006). Surprisingly, they determined that the high levels were actually caused by the acetaminophen, not the narcotic, in which 4 grams were administered daily (Watkins 2006). Hence, 4 grams of acetaminophen used daily has a high risk of causing liver damage.

The risk from acetaminophen may be greater when other compounds are also ingested. In a group of 67 patients (ranging from 23-88 years old; 63% male, 37% female) who were evaluated after developing liver damage following acetaminophen ingestion, 9 of them reported ingesting alcohol (at or below the equivalent of 7 ounces of 80-proof). Importantly, 5 of these patients reported taking at or below the maximum recommended dosage of acetaminophen, suggesting that at commonly used concentrations acetaminophen increases the risk of liver damage (Zimmerman and Maddrey, 1995). In a study following this discovery, scientists’ results suggested that the fraction of acetaminophen converted to its toxic metabolite, NAPQI (N-acetyl-p-benzoquinone imine), increased after a person ingested the equivalent of 9 ounces of 80-proof liquor and took acetaminophen soon after the alcohol’s removal (Thummel 2000). Hence, acetaminophen used when combined with alcohol ingestion increased the risk of acetaminophen-induced liver damage.

Acetaminophen seems to have high potential to cause liver damage, yet it is available at a multitude of stores with no quantity limit. In other countries, lowered availability via restricted single-sale purchase amounts has correlated with lower rates of acetaminophen harm and death (Gunnell et al., 2000). It is likely that restricting acetaminophen quantity availability in the US could lead to similar results.

More research is needed to fully comprehend the risks and mechanisms for liver problems induced by acetaminophen, but its increased risk for causing liver damage is strongly supported by experimental data. The takeaway - one should always be careful with acetaminophen products, especially in large amounts, in spite of its ready availability. If used, acetaminophen should be used in as small a dosage and for as short a period as possible.


Written by Randy Cai and edited by Aldrin V. Gomes, PhD


References:


Possamai, L. , McPhail, M. J. , Quaglia, A. , Zingarelli, V. , Abeles, R. , Tidswell, R. , Puthucheary, Z. , Rawal, J. , Karvellas, C. , Leslie, E. , Hughes, R. , Ma, Y. , Jassem, W. , Shawcross, D. , Bernal, W. , Dharwan, A. , Heaton, N. , Thursz, M. , Wendon, J. , Mitry, R. , Antoniades, C. & (2013). Character and Temporal Evolution of Apoptosis in Acetaminophen-Induced Acute Liver Failure*. Critical Care Medicine, 41 (11), 2543-2550. DOI: 10.1097/CCM.0b013e31829791a2.


Meghan Gilley, Marco L. A. Sivilotti, David N. Juurlink, Erin Macdonald, Zhan Yao & Yaron Finkelstein (2020) Trends of intentional drug overdose among youth: a population-based cohort study, Clinical Toxicology, 58:7, 711-715, DOI: 10.1080/15563650.2019.1687900


Hartmut Jaeschke, Luqi Duan, Jephte Y. Akakpo, Anwar Farhood, Anup Ramachandran, The role of apoptosis in acetaminophen hepatotoxicity, Food and Chemical Toxicology, Volume 118, 2018, Pages 709-718, ISSN 0278-6915, DOI: 10.1016/j.fct.2018.06.025.


Gunnell D, Murray V, Hawton K. Use of paracetamol (acetaminophen) for suicide and nonfatal poisoning: worldwide patterns of use and misuse. Suicide Life Threat Behav. 2000 Winter; 30(4):313-26. PMID: 11210057.


McGill, M. , Jaeschke, H. & (2013). Apoptosis or Necrosis in Acetaminophen-Induced Acute Liver Failure? New Insights From Mechanistic Biomarkers*. Critical Care Medicine, 41 (11), 2653-2654. DOI: 10.1097/CCM.0b013e31829caf67.


Watkins PB, Kaplowitz N, Slattery JT, et al. Aminotransferase Elevations in Healthy Adults Receiving 4 Grams of Acetaminophen Daily: A Randomized Controlled Trial. JAMA. 2006;296(1):87–93. DOI:10.1001/jama.296.1.87


Hyman J. Zimmerman, Willis C. Maddrey, Acetaminophen (paracetamol) hepatotoxicity with regular intake of alcohol: Analysis of instances of therapeutic misadventure, Hepatology, Volume 22, Issue 3, 1995, Pages 767-773, ISSN 0270-9139, DOI: 10.1016/0270-9139(95)90295-3.


Thummel, K.E., Slattery, J.T., Ro, H., Chien, J.Y., Nelson, S.D., Lown, K.E. and Watkins, P.B. (2000), Ethanol and production of the hepatotoxic metabolite of acetaminophen in healthy adults. Clinical Pharmacology & Therapeutics, 67: 591-599. DOI: 10.1067/mcp.2000.106574


Bechmann LP, Jochum C, Kocabayoglu P, Sowa JP, Kassalik M, Gieseler RK, Saner F, Paul A, Trautwein C, Gerken G, Canbay A. Cytokeratin 18-based modification of the MELD score improves prediction of spontaneous survival after acute liver injury. J Hepatol. 2010 Oct;53(4):639-47. DOI: 10.1016/j.jhep.2010.04.029.



76 views0 comments